Florida, 2007

Hail and Damaging Wind in Florida, June 7, 2007

June 7, 2007 · NWS TBW · 9 events in 4 counties and zones

The interactions between the west coast sea breeze front and outflow boundaries from thunderstorms combined to create scattered thunderstorms in the interior counties of Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

The interactions between the west coast sea breeze front and outflow boundaries from thunderstorms combined to create scattered thunderstorms in the interior counties of Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 7, 1:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 7, 1:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN FL
200 PM EDT THU JUN 7 2007

.SHORT TERM (TONIGHT-SATURDAY)...SURFACE HIGH PRESSURE OVER THE
WESTERN ATLANTIC WILL PERSIST...AS THE RIDGE AXIS LIFTS NORTH ACROSS
THE FLORIDA PENINSULA TONIGHT.  BROAD SOUTHEAST FLOW WILL DEVELOP
ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA...AS A WEAK AREA OF LOW
PRESSURE TRIES TO FORM ON THE TAIL END OF A FRONTAL BOUNDARY OVER
THE BAHAMAS.  MODELS TAKE THIS SYSTEM ACROSS SOUTH FLORIDA LATE
FRIDAY AND FRIDAY NIGHT.  THIS WOULD TEND TO KEEP MOISTURE OVER THE
CENTRAL AND SOUTHERN FA WITH SCATTERED AFTERNOON THUNDERSTORMS
CENTRAL AREAS...AND NUMEROUS THUNDERSTORMS SOUTHWEST FLORIDA FRIDAY
AFTERNOON IN AREA OF DEEPEST MOISTURE.  ONLY ISOLATED THUNDERSTORMS
NORTHERN FA AS DRIER AIR ALOFT WILL ADVECT OVER THAT REGION.
DAYTIME TEMPERATURES WILL RUN NEAR CLIMO ON FRIDAY...BUT
BUILDING HIGH PRESSURE ALOFT OVER THE SOUTHEAST U.S. SHOULD
ALLOW AFTERNOON TEMPERATURES ACROSS THE NORTHERN FORECAST
AREA TO RISE SEVERAL DEGREES ABOVE CLIMO.  AREAL COVERAGE OF
AFTERNOON THUNDERSTORMS OVER THE CENTRAL AND SOUTHERN FA SATURDAY
IS UNCERTAIN DEPENDING ON HOW MUCH ENERGY/ORGANIZATION REMAINS
WITH THE SYSTEM TO THE SOUTH.  ATTM...WILL TREND POPS SLIGHTLY
LOWER WITH SCATTERED THUNDERSTORMS.

&&

.LONG TERM (SATURDAY NIGHT - THURSDAY)...START OF THE LONG TERM
PERIOD WILL BE CHARACTERIZED BY LOW CONFIDENCE GIVEN POOR MODEL RUN
CONSISTENCY. NAMELY...GFS AND NAM...WHICH ARE TRYING TO DEVELOP A
WAVE OF LOW PRES IN VCNTY OF THE BAHAMAS EARLIER IN THE WEEKEND...
DRIFT IT WESTWARD INTO THE EASTERN GULF SATURDAY NIGHT INTO SUNDAY.
RECENT RUNS HAVE BEEN DIFFERING ON WHERE THIS WAVE WILL BE DRIFTING
AND WHERE THE BEST MOISTURE ADVECTION AND PCPN WOULD OCCUR. SINCE A
LOT OF MODEL DETAILS WITH THIS SYSTEM STILL NEED TO BE WORKED OUT...
AT THIS POINT WILL HOLD POPS TO 30 PCNT DAYTIME SUNDAY...WITH LESSER
POPS OVERNIGHT. ONCE THIS SYSTEM MOVES BY TO OUR WEST ON SUNDAY...
MODELS GENERALLY RETURN TO A BROAD E TO SE FLOW ACROSS THE PENINSULA
WITH THE SFC RIDGE AXIS TO OUR E OR NE MOST OF NEXT WEEK...AND MID
LEVEL TROF DEEPENING WELL TO OUR EAST ACROSS THE WESTERN ATLANTIC.
AT THIS POINT THIS PATTERN SUGGESTS A RETURN OT WEATHER MORE TYPICAL
FOR THIS TIME OF YEAR FOR THE MON-THURS TIME PERIOD...EASTERLY
FLOW...DIURNAL SEA BREEZE ACTIVITY WITH 20-30 POPS...AND HIGHS
AROUND 90.

&&

.AVIATION...SE LOW LEVEL FLOW INLAND AND SOUTHERLY OFF THE COAST
WILL RESULT IN SCAT TSTM ACTIVITY IN THE FAVORABLE CONVERGENCE ZONE
ALONG OR JUST INLAND FROM THE WEST COAST LATER THIS AFTERNOON. AS
SUCH...WILL GO WITH TEMPO TSTM AND IFR CONDITIONS FOR OUR TERMINALS
LATER THIS AFTERNOON...WITH BEST CHANCE ACROSS OUR SOUTHERN
TERMINALS. OTHERWISE...VFR CONDITIONS EXPECTED OUTSIDE OF THE SHOWER
AND TSTM ACTIVITY AND ACROSS THE AREA OVERNIGHT.

&&

.MARINE...WINDS WILL REMAIN LESS THAN 15 KNOTS THROUGH THE PERIOD...
WITH THE EXCEPTION FOR GUSTY WINDS AND ROUGH SEAS IN THE VICINITY
OF THUNDERSTORMS.

&&

.FIRE WEATHER...NO FIRE WEATHER HAZARDS EXPECTED AS LOW LEVEL
TROPICAL MOISTURE WILL REMAIN OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  88  74  88 /  20  50  20  40
FMY  73  89  72  89 /  20  70  30  60
GIF  72  90  71  91 /  20  50  20  40
SRQ  73  89  72  89 /  20  50  20  40
BKV  68  90  68  91 /  10  50  20  40
SPG  76  87  76  88 /  20  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE...EO
LONG TERM/AVIATION/FIRE...NP
Hazardous weather outlook, Jun 7, 4:30 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT THU JUN 7 2007

FLZ039-042-043-048>051-055-060-071500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-MANATEE-
SARASOTA-
530 AM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL FORM IN THE LATE MORNING AND BECOME
SCATTERED DURING THE AFTERNOON. THE MAIN THREATS WILL BE...DEADLY
CLOUD TO GROUND LIGHTNING...BRIEFLY HEAVY RAINFALL WITH SOME LOCAL
MINOR FLOODING...POSSIBLE SMALL HAIL...AND GUSTY WINDS. A BRIEF
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL FORM MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS...WITH ISOLATED COVERAGE FRIDAY THROUGH MONDAY AND SCATTERED
COVERAGE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLZ052-056-057-061-062-065-071500-
POLK-HARDEE-HIGHLANDS-DE SOTO-CHARLOTTE-LEE-
530 AM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS FORMING IN THE LATE MORNING WILL BECOME
NUMEROUS EARLY IN THE AFTERNOON. THE GREATEST THREATS WILL BE
DEADLY CLOUD TO GROUND LIGHTNING...BRIEFLY HEAVY RAINFALL WITH
LOCALIZED MINOR FLOODING...POSSIBLE SMALL HAIL...AND GUSTY WINDS
UP TO 40 MPH. A BRIEF
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL FORM MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS...WITH ISOLATED COVERAGE FRIDAY THROUGH MONDAY AND SCATTERED
COVERAGE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jun 7, 3:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
407 PM EDT THU JUN 7 2007

FLZ048-072030-
HERNANDO-
407 PM EDT THU JUN 7 2007

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HERNANDO COUNTY...

A THUNDERSTORM...MOVING EAST-NORTHEAST AT 5 MPH...WILL AFFECT RURAL
NORTHEASTERN HERNANDO COUNTY...UNTIL 430 PM EDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

JLC

The radar

The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Citrus

When
June 7, 3:15 PM EST
Where
Citrus County, 1 mi SE of Inverness
Measured
1 in hail
Reported by
Public
Coordinates
28.820, -82.318

Quarter inch hail was reported along the 1000 block of Meadow Lane.

Hail, Sumter

When
June 7, 3:17 PM EST
Where
Sumter County, 8.16 mi WNW of St Catherine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.650, -82.260

A trained spotter reported nickel size hail covering the ground.

Hail, Polk

When
June 7, 3:42 PM EST to 3:46 PM EST
Where
Polk County, Lakeland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.030, -81.950

Reported by a trained spotter.

Hail, Polk

When
June 7, 3:55 PM EST
Where
Polk County, 1.38 mi S of Fountain Hgts
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
27.960, -81.950

The print media reported nickel size hail on Lakeland Highlands Road.

Thunderstorm Wind, Polk

When
June 7, 4:00 PM EST
Where
Polk County, 4 mi WNW of Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.052, -82.010

Emergency Management reported a four inch diameter tree down on a single wide home with extensive damage to the home.

Hail, Polk

When
June 7, 4:05 PM EST
Where
Polk County, 2 mi NW of Lakeland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.050, -81.973

A trained spotter reported penny size hail along Griffin Road.

Hail, Polk

When
June 7, 4:14 PM EST
Where
Polk County, Lakeland
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.030, -81.950

The broadcast media reported penny size hail in downtown Lakeland.

Hail, Polk

When
June 7, 4:14 PM EST
Where
Polk County, Winston
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.030, -82.020

The broadcast media reported penny size hail in Winston.

Hail, Hardee

When
June 7, 6:25 PM EST
Where
Hardee County, Zolfo Springs
Measured
0.75 in hail
Reported by
Public
Coordinates
27.500, -81.780

A resident reported strong winds and penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39171, 36961, 36973, 36974, 36980, 36975, 36976, 36977, 36978.